Michigan, 2003

Damaging Winds in Michigan, August 26, 2003

August 26, 2003 · NWS MQT · 7 events in 5 counties and zones

An approaching cold front on August 26 triggered early morning showers and thunderstorms. One line of thunderstorms moving southeast from Ironwood all the way to northern Lake Michigan caused gusty winds in excess of 60 mph that felled numerous large trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An approaching cold front on August 26 triggered early morning showers and thunderstorms. One line of thunderstorms moving southeast from Ironwood all the way to northern Lake Michigan caused gusty winds in excess of 60 mph that felled numerous large trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 25, 8:15 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 25, 8:15 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1015 PM EDT MON AUG 25 2003

00Z RAOBS/WV LOOP AND RUC ANLSYS SHOW WNW FLOW ALF OVR THE NRN TIER
CONUS ON TOP OF STRG UPR RDG ACRS THE SCNTRL CONUS. SHRTWV EMBEDDED
WITHIN THIS FLOW AND NOW MOVG INTO THE CNTRL CWA TOUCHED OFF A FEW
SVR TSRA LATE THIS AFTN/EARLY EVNG...MAINLY ALG LK BREEZE BNDRYS
THAT SET UP. THIS ACTIVITY HAS SHIFTED E INTO THE ERN U.P. AND NRN
LWR MI. UPR DRYING/WRMG NR H8 IN THE NVA BEHIND SHRTWV HAS CAUSED
SKIES TO CLR OVR MOST OF THE W HALF OF CWA WITH CAP INTENSIFYING PER
GOES DERIVED SDNGS TO THE W. ONLY SHRA OVR CWA NOW OVR SCNTRL ZNS ON
NRN PERIPHERY OF MOIST AIRSTREAM DRAPED WSW TO ENE FM NR MPX INTO
THE SRN CWA N OF WARM FNT FARTHER TO THE W...WHERE SGNFT CNVCTN
CONTS. ANOTHER SHRTWV NOTED SHIFTING ESE THRU SCNTRL CAN...AND A
LINE OF TSRA XTNDG FM ONTARIO INTO NRN MN HAS DVLPD ON LEADING EDGE
OF ASSOCIATED HGT FALLS/MSLP FALLS...PROMPTING SPC TO ISSUE TORNADO
WATCHES FOR NRN MN AS THESE STORMS TENDING TO DRIFT SE ALG BNDRY
MARKED BY SOME SC. 00Z INL SDNG SHOWS DEEP INSTABILITY WITH
CONSIDERABLE SFC-H5 SHEAR IN EXCESS OF 50KT...H5 WIND 45 KT.

MAIN FCST CONCERN TNGT IS TSRA POTENTIAL. RUC APPEARS TO HAVE GOOD
HANDLE ON LATEST TRENDS AND IS MODEL OF CHOICE. RUC SHOWS SHRTWV OVR
CNTRL CWA CONTG E OVRNGT...WITH MAIN BATCH OF CNVCTN. HOWEVER...
MODEL INDICATES SOME CNVCTN WL CONT ACRS THE SCNTRL ZNS DURG THE NGT
WITH MOIST AIRSTREAM REMAINING JUST TO THE S. BUT TREND FOR MOIST
AIRSTREAM TO DRIFT SLOWLY S SUGS THIS FCST MAY BE PESSIMISTIC...AND
WL END SCT ACTIVITY OVRNGT. MAIN CONCERN HOWEVER IS THE POTENTIAL
FOR CNVCTN IN NRN MN TO SWEEP SE INTO WRN CWA VERY LATE TNGT. 21Z
RUC INDICATED THE CNVCTN WOULD REACH THE NW ZNS ARND 09Z...BUT 00Z
RUN HAS BACKED OFF ON EXTENT OF ELEVATED INSTABILITY/MOISTENING AS
MODEL SHOWS H85 WNDS VEERING AND ACTUALLY RESULTING IN NEGATIVE
THETA-E ADVCTN. HOWEVER...SINCE 00Z RUN QUITE DIFFERENT FM EARLIER
PROGS...WL CALL FOR SCT SHRA/TSRA TO BCM NMRS LATE OVR THE NW CWA AS
DLH 88D LOOP SHOWS STORMS MAKING PROGRESS TO THE SE. IF STORMS DO
SURVIVE... STRG WNW FLOW ALF AND FALLING H5 TEMPS/FRZG LVL TO
MAINTAIN STEEPER LAPSE RATES DESPITE NEUTRAL ADVCTN NR H85 WARRANTS
CONTD MENTION OF SLGT RISK FOR SVR TSRA. ELEVATED NATURE OF CNVCTN
WOULD LIMIT THREAT OF STRG WNDS.

OTRW...XPCT AREAS OF FOG TO DVLP OVR INTERIOR UPR MI TNGT AS MORE
STABLE AIR ARRIVES ALF OVR DWPTS IN THE 60S WELL IN ADVANCE OF
CONVECTION FM THE W.

KC

AFDMQT FM DAYSHIFT FOR LATER PDS...

HAVE DECIDED TO MENTION SLGT CHC TSRA NEAR LAKE MICHIGAN SHORE TUE
AFTN. MODIFIED MESOETA SOUNDINGS FOR 88/64 YIELD NEARLY 2K J/KG OF
CAPE IN AN AREA WHICH SHOULD HAVE SOME DEGREE OF LLVL CONVERGENCE
AND LINGERING HIGHER THETA-E AIR...DESPITE FACT THAT THE MAIN FRONT
WILL HAVE PASSED. Q-VECTOR DIVERGENCE AND DRYING ALF WILL BE BIG
INHIBITORS...BUT THE K-INDEX AT KMNM IS STILL FORECAST TO BE 33 AT
18Z.

SFC HIGH BUILDS FOR BENIGN AND COOLER PERIOD TUE NIGHT AND WED.
THEN...DEEP SFC LOW DEVELOPS IN NRN PLAINS AHEAD OF NEXT STRONG
SHORTWAVE. ETA/GFS SHOW PERIOD OF STRONG ISENTROPIC LIFT AND H8
THETA-E ADVECTION INTO THU...WITH H8 TEMPS WARMING TO 20C IF YOU
BELIEVE THE ETA...SO HAVE BUMPED POPS UP TO 50 WITH THIS DYNAMIC-
LOOKING SYSTEM. STRONG CAA/ISENTROPIC DOWNGLIDE ON ITS BACK SIDE
WILL BRING MUCH COOLER WX AND WINDY CONDITIONS LATE THU AND FRI.
WINDS/WAVES ON SUPERIOR LOOK TO BE AN ISSUE BY FRI AS H8 TEMPS DROP
TO NEAR ZERO. OTHERWISE...WILL KEEP CHC SHRA GOING FRI AFTN AS TROF
AXIS ALF SWINGS THROUGH THE AREA...ENHANCED BY SFC-H8 DELTA-TS WHICH
MAY APPROACH 15C OVER LAKE SUPERIOR. IT WILL BE A TASTE OF FALL.

FOR THE REMAINDER OF THE EXTENDED (SAT-MON) HAVE OPTED TO INCLUDE
LOW CHANCE POPS FOR SHRA ALL THREE DAYS AS WE REMAIN IN CYCLONIC
FLOW AT THE SFC AND ALF...W/ LOW PRESSURE CENTERED NEAR HUDSON BAY.
H5 TEMPS OF NEAR 20C WILL PROVIDE DIURNAL INSTABILITY...AND
SHORTWAVES ROTATING AROUND PARENT LOW WILL BE FACTOR THOUGH
IMPOSSIBLE TO TIME AT THIS POINT. GFS SHOWS H8 TEMPS RISING NO
HIGHER THAN 5C THROUGH THE PERIOD...SO IT WILL REMAIN FALL-LIKE.

JKL

.MQT...NONE.
Hazardous weather outlook, Aug 25, 3:30 AM CST, 22 hours 5 minutes before
MIZ001>007-009>014-084-085-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
530 AM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED INLAND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED OVERNIGHT. SOME OF
THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE EARLY TUESDAY OVER SOUTH AND EAST UPPER
MICHIGAN. MORE THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY
MORNING...AND AGAIN EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
August 26, 1:35 AM CST
Where
Gogebic County, 8 mi W of Watersmeet
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.267, -89.350

A 12-inch diameter tree was blown down.

Thunderstorm Wind, Iron

When
August 26, 2:15 AM CST
Where
Iron County, 6 mi W of Crystal Falls
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.100, -88.467

Numerous trees were knocked down.

Thunderstorm Wind, Dickinson

When
August 26, 2:35 AM CST
Where
Dickinson County, 3 mi E of Randville
Measured
65 kt (75 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
45.983, -87.983

A 12-inch diameter tree was uprooted,

Thunderstorm Wind, Dickinson

When
August 26, 2:50 AM CST
Where
Dickinson County, 6 mi S of Foster City
Measured
65 kt (75 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
45.883, -87.750

Trees as large as 14 inches in diameter were blown down.

Thunderstorm Wind, Menominee

When
August 26, 3:08 AM CST
Where
Menominee County, Harris
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.700, -87.350

Several trees were blown down.

Thunderstorm Wind, Delta

When
August 26, 4:18 AM EST
Where
Delta County, Bark River
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.717, -87.300

A 66 mph wind gust was recorded.

Thunderstorm Wind, Delta

When
August 26, 4:45 AM EST
Where
Delta County, 8 mi SW of Garden
Measured
65 kt (75 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
45.700, -86.667

Numerous eight-inch diameter trees were broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377779, 5377780, 5377781, 5377782, 5377783, 5377784, 5377785.